Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 29, 2017, 2:46 PM MDT for 11 counties in Montana. It took effect at Jul 30, 2017, 11:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2017, 2:46 PM MDT (20:46 UTC)
- In effect from
- Jul 30, 2017, 11:00 AM MDT
- Expired
- Jul 30, 2017, 10:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Lewis and Clark County, MT, Liberty County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 86 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 2875 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WWUS85 KTFX 292046
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
246 PM MDT Sat Jul 29 2017
MTZ112>114-301300-
/O.UPG.KTFX.FW.A.0008.170730T1700Z-170731T0400Z/
/O.NEW.KTFX.FW.W.0009.170730T1700Z-170731T0400Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
246 PM MDT Sat Jul 29 2017
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT SUNDAY...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 11 AM to 10 PM MDT Sunday. the
Fire Weather Watch is no longer in effect.
* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
Winds will create erratic fire behavior and an increased risk
of new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 112, 113 and 114.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Blaine, Chouteau, Glacier, Hill
Liberty, Phillips, Pondera, Teton,
Toole.
* WIND: West 10 to 20 mph with gusts up to 30 mph.
* HUMIDITY: As low as 12 percent.
* TEMPERATURES: In the mid 90s to around 100 across the lower
elevations with low to mid 80s across the higher terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MTZ115>118-301300-
/O.CON.KTFX.FW.A.0008.170730T1700Z-170731T0400Z/
Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
246 PM MDT Sat Jul 29 2017
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...
* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
Winds could create erratic fire behavior and an increased risk
of new fire starts.
* AFFECTED AREA:
In North Central Montana Fire Zones...115...117.
In Southwest Montana Fire Zones...116...118.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin
Lewis and Clark, Meagher.
In North Central Montana, Chouteau.
In South Central Montana, Golden Valley, Park, Powell
Sweet Grass, Wheatland.
In Southwest Montana, Broadwater, Gallatin, Jefferson.
* WIND: West 10 to 15 mph with gusts up to 25 mph.
* HUMIDITY: As low as 13 percent.
* TEMPERATURES: In the mid 90s to around 100 across the lower
elevations and low to mid 80s across the higher terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative humidity,
and warm temperatures will create high fire growth potential.
Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.
&&
$$
http://weather.gov/greatfalls4 follow-up statements
982
WWUS85 KTFX 300900
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
300 AM MDT Sun Jul 30 2017
MTZ116>118-301000-
/O.CAN.KTFX.FW.A.0008.170730T1700Z-170731T0400Z/
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
300 AM MDT Sun Jul 30 2017
...FIRE WEATHER WATCH IS CANCELLED...
The National Weather Service in Great Falls has cancelled the Fire
Weather Watch.
Hot temperatures, low RH and breezy conditions will create elevated
fire weather concerns this afternoon through this evening. However,
conditions are expected to remain BELOW critical fire weather
criteria. As a result, the Fire Weather Watch has been cancelled.
$$
MTZ115-302200-
/O.UPG.KTFX.FW.A.0008.170730T1700Z-170731T0400Z/
/O.EXA.KTFX.FW.W.0009.170730T1700Z-170731T0400Z/
Chouteau and Fergus Counties-
300 AM MDT Sun Jul 30 2017
...RED FLAG WARNING IN EFFECT FOR HOT TEMPERATURES, LOW RH AND
GUSTY WINDS FROM 11 AM THIS MORNING TO 10 PM MDT THIS EVENING FOR
CHOUTEAU COUNTY...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 10 PM MDT
this evening for Chouteau County. the Fire Weather Watch is no
longer in effect.
* IMPACTS: Low Humidities...Hot Temperatures...and Gusty Winds
will create erratic fire behavior and an increased risk of new
fire starts in Chouteau County. Fergus County is NOT included in
this Red Flag Warning.
* AFFECTED AREA:
In North Central Montana, the northwest portion of Fire Weather
Zone 115. This includes Chouteau county ONLY. Fergus County is
NOT included.
* COUNTIES AFFECTED:
In North Central Montana, Chouteau.
* WIND: West 10 to 20 mph with gusts up to 30 mph.
* HUMIDITY: As low as 10 percent.
* TEMPERATURES: In the 90s to around 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
MTZ112>114-302200-
/O.CON.KTFX.FW.W.0009.170730T1700Z-170731T0400Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
300 AM MDT Sun Jul 30 2017
...RED FLAG WARNING REMAINS IN EFFECT FOR HOT TEMPERATURES, LOW RH
AND GUSTY WINDS FROM 11 AM THIS MORNING TO 10 PM MDT THIS EVENING...
* IMPACTS: Low Humidities...Hot Temperatures...and Gusty Winds will
create erratic fire behavior and an increased risk of new fire
starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 112, 113 and 114.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Blaine, Chouteau, Glacier, Hill
Liberty, Phillips, Pondera, Teton,
Toole.
* WIND: West 10 to 20 mph with gusts up to 35 mph.
* HUMIDITY: As low as 10 percent.
* TEMPERATURES: In the mid 90s to around 100 across the lower
elevations with low to mid 80s across the higher terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls887
WWUS85 KTFX 301509
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
909 AM MDT Sun Jul 30 2017
MTZ112>115-302200-
/O.CON.KTFX.FW.W.0009.170730T1700Z-170731T0400Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
909 AM MDT Sun Jul 30 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...
* IMPACTS: Low Humidities and Strong Gusty Winds will create
erratic fire behavior and an increased risk of new fire starts.
* AFFECTED AREA:
In North Central Montana,
Fire Weather Zones 112, 113, 114 and 115.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Blaine, Chouteau, Glacier, Hill
Liberty, Pondera, Teton, Toole.
Fergus County is not included in this Red Flag Warning.
* WIND: West 10 to 20 mph...with gusts up to 35 mph.
* HUMIDITY: As low as 10 percent.
* TEMPERATURES: In the upper 80s.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls605
WWUS85 KTFX 302013
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
213 PM MDT Sun Jul 30 2017
MTZ112>115-310400-
/O.CON.KTFX.FW.W.0009.000000T0000Z-170731T0400Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
213 PM MDT Sun Jul 30 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...
* IMPACTS: Low Humidities...Hot Temperatures...and Strong Gusty
Winds will create erratic fire behavior and an increased risk
of new fire starts.
* AFFECTED AREA:
In North Central Montana, Fire Weather Zones 112, 113, 114 and
115.
* COUNTIES AFFECTED:
In Central Montana, Lewis and Clark.
In North Central Montana, Blaine, Chouteau, Glacier, Hill
Liberty, Phillips, Pondera, Teton, Toole.
Fergus County is not included in this Red Flag Warning.
* WIND: West 10 to 20 mph with gusts up to 35 mph.
* HUMIDITY: As low as 8 percent.
* TEMPERATURES: In the mid 90s to around 100 in the lower
elevation. In the low to mid 80s over the higher terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls048 WWUS85 KTFX 310350 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 950 PM MDT Sun Jul 30 2017 MTZ112>115-310500- /O.EXP.KTFX.FW.W.0009.000000T0000Z-170731T0400Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- 950 PM MDT Sun Jul 30 2017 ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING... Wind speeds have decreased over much of North Central MT this evening...thus the Red Flag Warning will be allowed to expire at 10 PM this evening. Humidity values will remain low until well after Midnight in many areas though. $$ http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 29, 11:30 AM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 29, 11:30 AM MDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1130 AM MDT Sat Jul 29 2017 Updated Aviation Section .UPDATE... Made a few minor updates for the PoPs today. Expect showers and a few thunderstorm to develop over southwest and central Montana this afternoon. Best chance for seeing any precipitation reach the ground will be over the southwest Mountains. Locations in the valleys and plains will likely receive little if any rain from any elevated showers or thunderstorms that drift off the mountains. Gusty winds will remain a threat from any showers and thunderstorms that develop. Langlieb && .SYNOPSIS... High pressure ridging aloft will persist through this weekend, resulting in continued hot conditions. Winds will mainly be light, but become gusty at times in the afternoon and evening hours, especially on Sunday. Isolated afternoon and evening thunderstorms are possible, particularly in Southwest Montana. && .DISCUSSION... && .AVIATION... Updated 1730Z. High pressure aloft will bring another hot and mostly dry day to North Central and Southwest Montana. Isolated to scattered thunderstorms will form this afternoon and evening over southwest Montana. Any of these storms will have the capability of producing gusty winds. Most of the storms are expected to remain over the high terrain. The probability of a TAF site being affected is too low to mention in the TAF. Langlieb && .PREV DISCUSSION... /ISSUED 533 AM MDT Sat Jul 29 2017/ Today through Monday...Montana will remain beneath the influence of high pressure aloft today and tonight for continued warm temperatures. Monsoon moisture being lifted north-northeast beneath the upper level ridge will bring another round of clouds and scattered thunderstorms to Southwest Montana as well as southern portions of Central Montana this afternoon and evening. Weak surface pressure gradients and light winds aloft suggest that surface winds will remain light to breezy today, although afternoon heating could mix down gusts up to about 20 mph or so. Also, locally strong winds gusts remain possible with any storms or showers that develop. Models are in good agreement that a closed low currently along the coast of Southeast Alaska will move inland and weaken over the next 24 to 36 hours. As this wave moves eastward on Sunday it will flatten the upper ridge and help a leeside surface low to develop in Alberta. Tightening pressure gradients and increasing mountain top level winds will allow surface winds to increase Sunday afternoon and evening. The increased winds, combined with hot and dry conditions over the plains will lead to near-critical fire weather conditions. Current Fire Weather Watch remains in place at this time. Model agreement diverges somewhat by Monday, but it appears that passage of the upper trough will allow for a push of somewhat cooler air out of Canada, although dry conditions will likely persist. mpj Monday Night through Saturday...After good model consistency the past several days, forecast confidence has decreased for the Monday night through Wednesday time frame. First of all, the GFS continues to project strong high pressure ridging aloft and building heat over the CWA throughout the long term period. However, the 00Z/Sat Canadian and ECMWF models suggest a potent shortwave trough and accompanying surface cold front will dive southeastward across the CWA on Tuesday and be followed by notable cold air advection on Wednesday as northwesterly flow aloft persists. Then Thursday through Saturday, all three models agree that the aforementioned ridge aloft will build over the region as subtle disturbances travel along the ridge's periphery. At this time, low temperatures are still expected to be near-normal throughout the period. As for daytime highs, those may be near-average Tuesday through Wednesday before warming well into the 90's Thursday through Saturday. A few afternoon/evening showers and thunderstorms remain possible each day, especially on Tuesday given the potential cold frontal passage. Strong wind gusts are possible in/near any shower or storm given the expectation of limited relative humidity at/near the surface. In addition, new fire starts from lightning strikes cannot be ruled- out. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 93 62 97 56 / 0 0 10 0 CTB 90 56 93 52 / 0 0 0 0 HLN 91 62 96 59 / 10 10 10 10 BZN 88 56 91 54 / 20 20 10 10 WEY 78 46 80 44 / 20 20 20 20 DLN 85 56 88 52 / 20 20 10 10 HVR 96 62 99 57 / 0 0 0 10 LWT 89 60 93 58 / 20 10 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday morning through Sunday evening Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:11 PM MDT | Special Weather Statement | TFX | Jefferson | 64 min |
| Jul 28, 8:02 PM MDT | Special Weather Statement | TFX | Broadwater | 28 min |
| Jul 28, 10:45 PM MDT | Special Weather Statement | TFX | Broadwater | 30 min |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.